Second Nature Care Blog

Heavy Bleeding from IUDs

[fa icon="calendar'] Feb 14, 2020 2:28:00 PM / by Isadora Guggenheim

This Photo by Unknown Author is licensed under CC BYThe reality is that most women are responsible for their reproduction. Some women opt for an IUD or intrauterine device. An IUD can cause heavy bleeding and discomfort every month.  

Find out which vitamin you can take to reduce the heavy bleeding.  Leaving any politics aside, this blog is meant to be educational for women who decide to use an IUD. The original study came from two public health clinics in Iran. If women with IUD's experienced an increase in blood flow during their period they were either randomized to taking vitamin B1 or a placebo. Those that received B1 got 30 pills of B1 at 100 mg.  

Those who received B1 had shorter days of bleeding and this continued into the following months and women with spotting decreased from 62% to 17% in the treatment group.   

Copper IUD's are associated with painful periods and increased bleeding which led to early removal of the device. IUD's are removed in the first year due to heavy menstrual bleeding. Of note, copper IUD's affect the cardiovascular system and thyroid function. You need to replenish with B vitamins, zinc and check copper levels in blood serum or red blood cells. Copper increases the production of fibrinogen and prostacyclin that increases blood flow and inhibits platelet aggregation. The standard treatment for pain and bleeding due to IUD insertion has been 1200 mg/day of ibuprofen during menses up to five days per month. Get Healthy No Fees!

Topics: Women's Health

Isadora Guggenheim

Written by Isadora Guggenheim

Isadora Guggenheim, ND, FNP, RN, MS, CNS, LMT, owner of Second Nature Naturopathic Care, LLC
For all appointments: Tel: 845 358-8385 Fax: 845 358-2963 drguggenheim@msn.com